Wyoming, 2018Flash Flood and Hail in Wyoming, May 18, 2018
May 18, 2018 · NWS CYS · 2 events in 2 counties and zones
A thunderstorm produced large hail and rains over Niobrara and Goshen County. Heavy rains coupled with debris in creek channels flowed into bridges near Jay Em causing a washout of the bridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced large hail and rains over Niobrara and Goshen County. Heavy rains coupled with debris in creek channels flowed into bridges near Jay Em causing a washout of the bridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 4:40 AM MST, 5 hours 12 minutes earlier.
Area forecast discussion, May 18, 4:40 AM MST, 5 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
540 AM MDT Fri May 18 2018
.SHORT TERM...(Today and tonight)
Issued at 404 AM MDT Fri May 18 2018
Main short term impact focus will center on three hazard
highlights over the next 36-48 hours.
1) Another round of strong to severe storms possible this
afternoon and early evening across far SE Wyoming and portions of
the Nebraska Panhandle. Main hazards will be large hail and brief
gusty winds of 50-60 mph. Confidence is medium to high on
occurrence.
2) Pockets of heavy rainfall this afternoon and evening across
the Panhandle of Nebraska could lead to localized flooding
concerns due to already saturated soils. A Flood Watch will be in
effect from 3pm today through Saturday afternoon as rain lingers.
Confidence is medium on additional heavy rainfall in this area.
3)Accumulating high elevation snow above 9000 ft appears likely
for the Snowy Range and travel/outdoor activities over the weekend
could be impacted in this vicinity. A winter weather advisory has
been issued from 9pm this evening through 12am Sunday. Confidence
is medium to high on accumulating snow totals.
Heavy rainfall and convection have decreased over the past
several hours across the Nebraska High Plains as instability
decreases and the initial shortwave trough shifts northeast.
Radar estimated 3 to 5 inches of rainfall totals has resulted in
swelling of numerous draws, creeks, and streams in Cheyenne and
Kimball Counties. A small stream flood advisory remains in effect
for this area till 8am.
Looking ahead for today, a shortwave trough currently positioned
over north UT will pivot across the Rockies and into southwestern
WY. Overall synoptic lift will increase over far SE WY and
southern Nebraska Panhandle through the afternoon as divergence
aloft couples with increasing instability. Thermodynamics don't
appear as favorable this afternoon vs. yesterday but with the
stronger wave and diffluence, robust updrafts in a moist PWAT
environment of 0.8 to 1.1" PWATs will be supportive of strong to
severe storms. Primary hazard will be large hail and gusty winds
this afternoon. Showers will develop west of the Laramie Range
late morning to early afternoon and then transition east into the
High Plains where thermodynamic profiles will be more supportive
for stronger updrafts and hail generation. However, storm coverage
looks to be greater today and this coverage plus outflows, may
undercut updrafts and limit overall severe storm coverage to
select locations. The greater storm coverage in the moist
environment however could lead to localized creek and draw rises
as some areas are already saturated from the wet pattern. Most
vulnerable locations will be NE Panhandle where they already
received 3-5 inches last evening.
Overnight tonight into Saturday, the shortwave trough looks to
close off over the CO/WY border and draw colder air southward
into the region. Widespread rain showers will be ongoing across
the region and increased overall chances above guidance values.
As colder air shifts in, the overall rainfall rates will reduce
but residual flooding concerns in NE will need to be monitored.
Winds will also increase across the High Plains and the Mountains
into Saturday morning. Winds upwards of 25 to 45 mph will be
likely with some higher gusts possible. Rain will transition to
snow above 9000ft for the Snowy Range Saturday and a winter
weather advisory has been posted for that zone detailing 4 to 8
inches with local 12 inches through early Sunday morning. Light
snow accumulations will also be possible for the I80 summit in the
Laramie Range but will be below advisory criteria.
.LONG TERM...(Monday through Thursday) Issued at 404 AM MDT Fri
May 18 2018
Next week looks to start quiet but the continued active pattern
returns Tuesday and remains locked in through the rest of the week
with numerous chances of rain showers and storms.
Shortwave ridging will be in place Monday as temperatures warm
slightly from the cooler weekend with mostly dry conditions.
Unfortunately, it appears another longwave trough axis will
encompass the western CONUS and place the region under unsettled
southwest flow again with unstable and moist low-level flow in the
east. Periods of rain, heavy at times, could occur Tuesday into
Wednesday. Another round of afternoon storms looks possible
Thursday. Model disagreement increases late week with the GFS
bringing another front through the region while the ECMWF
indicates a shortwave ridging pattern. Have followed ensemble
blend through the end of the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1035 PM MDT Thu May 17 2018
Wyoming TAFS...Becoming IFR at Cheyenne at 09Z, then MVFR until
18Z with isolated thunderstorms until 01Z, then IFR in rain and
fog. Becoming MVFR at Laramie around 09Z, then VFR at 14Z, then
MVFR at 18Z, then IFR at 01Z. VFR at Rawlins with thunderstorms
nearby from 18Z to 01Z, and then IFR after 01Z in rain and fog.
Nebraska TAFS...Becoming IFR and MVFR at 09Z at Chadron and
Alliance, then VFR at 15Z, then IFR again after 01Z. Becoming IFR
at Scottsbluff after 09Z, then MVFR after 15Z, then VFR after 19Z
with isolated thunderstorms and localized MVFR until 00Z, then IFR
after 00Z. Becoming IFR after 09Z at Sidney, then VFR after 15Z,
with localized MVFR from 20Z to 00Z in thunderstorms, then IFR
after 01Z.
&&
.FIRE WEATHER...
Issued at 538 AM MDT Fri May 18 2018
Fire weather concerns will remain low through the next several days as
high moisture will continue with relative humidity values above
critical thresholds.
Another round of showers and storms are expected this afternoon
across the mountains and into the High Plains of WY and NE. Some
storms could be strong to severe along with locally heavy rainfall.
Widespread wetting rainfall will occur overnight and through much
of Saturday as winds increase from the north and northeast upwards
of 25 to 45 mph. High elevation mountain snow will also be likely
for the Snowy Range through the weekend.
Drier condiitons will be on tap for Monday but the continued wet
pattern looks to be re-established into mid week next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 9 PM this evening to midnight MDT
Saturday night for WYZ114.
NE...Flood Watch from 3 PM MDT this afternoon through Saturday
afternoon for NEZ021-054-055.
&&
SHORT TERM...JSA
LONG TERM...JSA
AVIATION...RUBIN
FIRE WEATHER...JSAHazardous weather outlook, May 18, 4:34 AM MST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
534 AM MDT Fri May 18 2018
NEZ002-003-019>021-054-055-095-096-WYZ101>119-191145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
534 AM MDT Fri May 18 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Isolated strong to severe thunderstorms will be possible this
afternoon and early evening across far southeast Wyoming and
portions of the Nebraska Panhandle. Main hazards will be large
hail to the size of half dollars and gusty winds of 50-60 mph.
In addition, locally heavy rainfall for the southern Nebraska
Panhandle will be possible and could lead to local ponding of
water on roadways in low-lying or poor drainage areas. A flood
watch is in effect from 3pm through Saturday afternoon.
Accumulating snow will begin late tonight for elevations above
9000ft in the Snowy Mountain Range. Travelers and outdoor
enthusiasts should prepare now and take precautions in this area.
A winter weather advisory will be in effect over the weekend.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Residual flooding concerns across saturated locations in the
southern Nebraska Panhandle could remain an issue as rain persists
Saturday.
Snow accumulations will continue Saturday and into early Sunday
morning for high elevations of the Snowy Range. Accumulations of 4
to 8 with localized 12 inches possible.
A continued unsettled weather pattern mid-week could also allow
for more pockets of heavy rainfall and flooding could be possible.
.Spotter information statement...
Spotter activation will not be needed.
Allen
Flash Flood, Goshen
- When
- May 18, 9:52 AM MST
- Where
- Goshen County, 1.85 mi N of Jay Em to 1.86 mi N of Jay Em
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.487, -104.366
The bridge at Harris Ranch Road, west of Highway 85 was washed out due to heavy rains and washed away debris striking the structure. A vehicle tried to drive around the washed out bridge and became stuck in a ditch.
Hail, Niobrara
- When
- May 18, 4:00 PM MST to 4:05 PM MST
- Where
- Niobrara County, 10 mi SW of Lusk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.658, -104.589
Quarter size hail covered the ground southwest of Lusk.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in North Carolina, May 18 to 19, 20181 death · $589,000 · 9 events
- Rip Current in Florida, May 18, 20181 death · 1 event
- Flash Flooding and Heavy Rain in Virginia, May 18 to 19, 2018$10 million · 13 events
- Flash Flooding and Flood in North Carolina, May 18 to 19, 2018$1.4 million · 12 events
- Tornadoes and Hail in Kansas, May 18, 2018$50,000 · EF0 · 36 events
- Flash Flooding and Debris Flows in Kentucky, May 18, 2018$103,000 · 7 events
- Flash Flooding and Lightning Strikes in Kentucky, May 18, 2018$75,000 · 8 events
- Damaging Wind and High Wind in Nebraska, May 18, 2018$100,000 · 61 kt wind · 2 events
- Flooding in Idaho, May 18, 2018$70,000 · 2 events
- Flash Flood and Hail in Louisiana, May 18, 2018$51,000 · 1 in hail · 7 events
- Flash Flood and Heavy Rain in South Dakota, May 18, 2018$50,000 · 2 events
- Damaging Wind in Mississippi, May 18, 2018$50,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785987, 785730.